Is Your Antidepressant Causing Weight Gain?

By Katherine Brooking, MS, RD

A friend of mine who recently started taking an antidepressant medication said the other day, “Well, I may gain 50 pounds with this drug, but at least I’m feeling better.” Her sentiment is one expressed by many new and longtime users of medications for depression. And for good reason: As many as 25 percent of people who take certain antidepressants report weight gain.

No one knows for sure why antidepressants do this. Some may trigger food cravings, particularly for carbohydrates. The drugs may also affect metabolism. It is possible that when the antidepressants kick in, you become less depressed and a previously suppressed appetite becomes robust.

Medications Can Trigger Food Cravings
And Other Unwanted Side Effects

According to the most recent statistics from the Centers for Disease Control and Prevention (CDC), more than one in 10 Americans over the age of 12 now takes antidepressants. The CDC reported that women are two-and-a-half times more likely to take antidepressants than men.

With nearly 70 percent of Americans either overweight or obese, the prospect of weight gain resulting from antidepressants is, well, a little depressing. Depression can be a serious disorder, and in some cases, modern antidepressants are literally lifesaving. For millions, they can significantly improve day-to-day quality of life.

So what should you do if you are taking antidepressants and experiencing weight gain? First, speak to your doctor. If your weight gain is the result of your antidepressant medication, the solution may be as simple as switching drugs. If you are unsure whether your medication is the cause, keep a food journal to record your meals and beverages (including quantities).

DO NOT suddenly stop taking your medication as this can cause serious side effects. Different drugs have different effects, depending on the person. Be patient and work with your doctor to find the most helpful treatment with the least unwanted side effects. Some antidepressants, like Effexor and Wellbutrin may be less likely to cause weight gain than other drugs.

Also consult with your physician and/or a registered dietitian to create an eating and exercise plan that won’t interfere with your depression treatment. Often a change in meals and snacks, combined with daily aerobic and strength training can help you shed pounds. Exercise also comes with a potential added bonus: A growing body of scientific evidence suggests that increasing your daily exercise may affect not only weight loss but also help your depression. In one large study, published in the journal Preventive Medicine, involving more than 3,400 men and women from Finland, researchers found that those who exercised at least two to three times a week experienced less anger, depression and stress than those who exercised less frequently or not at all.

Finally, work with your doctor to assess if you should gradually reduce or even eliminate your antidepressant medication. This may not always be an option, however, it is worth exploring if weight gain becomes significant and unmanageable. A study published in the Journal of the American Medical Association (JAMA) in 2010 concluded that prescription antidepressants may provide little benefit for patients with mild or moderate depression, although they do help patients with very severe depression. If your depression is mild, exercise, dietary changes, meditation, or cognitive behavior therapy may be effective, drug-free alternatives.

Katherine Brooking, MS, RD is a Registered Dietitian, an expert contributor to numerous television programs and a writer. Her appearances include The TODAY Show, Live with Regis & Kelly, The Early Show on CBS, Good Morning America Health and many others. She covers health and wellness topics in SELF Magazine, The Washington Post, The New York Times and New York Daily News. For more information, go to www.AppForHealth.com.

The articles written by guest contributors are the sole responsibility of the individual writers in terms of factual accuracy and opinion and do not necessarily reflect the views of the publisher of this blog.

Connect with us on FacebookTwitterGoogle+PinterestLinked InYouTubeRSS

Print this page

One thought on “Is Your Antidepressant Causing Weight Gain?

Leave a Comment